Caffeine exacerbates the toxicity of 3,4 methylenedioxymethamphetamine (MDMA, Ecstasy ) : a role for dopamine
Citation:Natacha Vanattou-Saïfoudine, 'Caffeine exacerbates the toxicity of 3,4 methylenedioxymethamphetamine (MDMA, Ecstasy ) : a role for dopamine', [thesis], Trinity College (Dublin, Ireland). School of Pharmacy & Pharmaceutical Sciences, 2010, pp 294
Co-administration of caffeine profoundly enhances the acute toxicity of the substituted amphetamine 3, 4-methylenedioxymethamphetamine (MDMA “Ecstasy”) in rats, evidenced by high body temperature, tachycardia and increased mortality. This project set out to determine the mechanisms underlying the ability of caffeine to exacerbate the toxicity of MDMA. A mechanism comprising 5-HT and catecholamines was found to mediate MDMA- induced hyperthermia and combination of adenosine A2A receptor antagonism and phosphodiesterase inhibition was observed to account for caffeine’s ability to exacerbate MDMA-induced hyperthermia. In particular as central catecholamines and dopamine Di receptor blockade was found to attenuate the ability of caffeine to exacerbate MDMA- induced hyperthermia, the role of dopamine D1 and D2 receptors in mediating caffeine’s effects on MDMA-induced changes in body temperature, heart rate and locomotor activity were fiirther assessed. MDMA induced hypothermia, locomotor hyperactivity and reduced heart rate in individually housed rats and this was assessed by the use of radiotelemetric technique. While caffeine alone did not influence these parameters, co-administration with MDMA provoked a switch from MDMA-induced hypothermia and bradycardia to hyperthermia and tachycardia without influencing MDMA-induced hyperlocomotion. Pre-treatment with dopamine Di and D2 receptor antagonists revealed a differential role for dopamine Di and D2 receptors in shaping the behavioural and physiological responses to MDMA and suggested that the ability of caffeine to provoke MDMA-induced toxicity is associated with a switch from dopamine D2 to D1 receptor related responses.
Author: Vanattou-Saïfoudine, Natacha
Publisher:Trinity College (Dublin, Ireland). School of Pharmacy & Pharmaceutical Sciences
Note:TARA (Trinity’s Access to Research Archive) has a robust takedown policy. Please contact us if you have any concerns: firstname.lastname@example.org
Type of material:thesis
Availability:Full text available